Heavy Rain, Pocahontas
- When
- August 11, 4:00 AM CST to 5:25 PM CST
- Where
- Pocahontas County, 0.86 mi SW of Rolfe
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -94.530
Trained spotter measured heavy rainfall of 2.6 inches today.
This event was a two part event for many. Initially, storms developed in the Dakotas near the parent cold front, and proceeded to develop into an MCS and move into and across Iowa during the morning hours of the 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
This event was a two part event for many. Initially, storms developed in the Dakotas near the parent cold front, and proceeded to develop into an MCS and move into and across Iowa during the morning hours of the 11th. Heavy rainfall and a couple damaging wind reports were reported. During the afternoon and evening of the 11th, the parent frontal boundary slowly meandered into Iowa, initiating another round of storms. As the evening wore on it become more progressive and the leading MCS produced numerous damaging wind reports and additional heavy rainfall. The greatest rainfall amounts reported exceeded 5 inches, and were primarily located north of Interstate 80.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 2:59 AM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Des Moines IA 359 AM CDT Thu Aug 11 2016 .SHORT TERM.../Today/ Issued at 359 AM CDT Thu Aug 11 2016 A couple of concerns this morning and through the day. First, scattered storms have developed ahead of impending South Dakota MCS on the nose of the LLJ with additional aide from a weak short wave and theta-e advection. Coverage will continue to be scattered and progressively eastward into the morning, with little concern other than brief heavy rainfall. Of a bit more concern is the ongoing MCS that has crossed into northwest Iowa. Heavy, efficient rainfall will be the main concern with PWats around 2 inches, though with DCAPE in excess of 1200-1300 J/kg currently, gusty to possible severe winds may be possible as it continues to translate E/SE across the northern third/half of the CWA. Local rainfall totals around 1-3 appear likely through the morning, priming areas for possible flash flooding this evening with the cold front and primary heavy rain threat. This afternoon across the southern third of the CWA, heat will be a concern with temperatures into the low 90s and dew points approaching 80. In all, heat index values will approach and possibly exceed 105 degrees at times, warranting a heat advisory this afternoon. The biggest wild card though will be cloud cover, as it may limit temperatures should it linger longer into the day than currently expected. Lastly, and primarily in the long term period, cold front will enter northwest Iowa late in the day and make its way across the state overnight Thursday into Friday. Atmospheric conditions will be primed for significant rainfall with PWats commonly around 2-2.5 inches, warm cloud layer depths around 14kft, mean winds roughly parallel to the front causing training, and relatively slow storm motions and front progression. All of which significantly raise concerns for long durations of heavy rainfall and possible local amounts in excess of 4-6 inches. .LONG TERM.../Tonight through Wednesday/ Issued at 359 AM CDT Thu Aug 11 2016 Big focus of the extended is actually on tonight with the potential for widespread rainfall and potentially heavy rainfall. Area of surface low pressure to push into the state by early evening, with the surface trough axis to move through the CWA tonight and the associated cold front by early Friday. Upper level trough responsible for the sfc area of low pressure to dig into the northern Plains today and shift ESE slowly through the region tonight into early Saturday. A shortwave trough embedded in the main upper level trough will eject out of the Rockies and through the region late tonight into tonight helping ignite storms across the state. Convection expected to be somewhat ongoing throughout today, and to become more widespread this evening into the overnight hours as storms fire along the sfc trough axis by late afternoon/early evening. Moisture transport oriented right into Iowa tonight, with PWATS greater than 2 inches expected. NAM overdone advertising around 2.25 to 2.5 inches or higher, which would put it near or above the climatological maximum for this time of year. Freezing levels very high around 15 to 16 kft which will allow for warm rain processes and efficient rain production. Slightly less moisture available Wednesday and still had some storms yield 2 to 3 inch rainfall rates with a very quick 1-3 inches picked up in spots, therefore expect similar conditions late today with very heavy rainfall possible. Storms expected to grow upscale quickly into clusters with storm motions only around 10-20kts and parallel to the boundary. Therefore training of storms, slow movement and abundant moisture setting the stage for heavy rainfall and increasing the flash flood potential. Many areas with flash flood guidance around 1 to 2 inches in 3 hours, with some sites higher. The area can take some rain with mature crops in place, but the high rainfall rates may quickly saturate soils and lead to excessive rainfall and flash flooding. Therefore will issue a flash flood watch for the entire CWA through early Friday morning. Some precip could linger into Friday before the cold front completely pushes through the CWA and then will see drier and cooler air in place for the weekend. Max temps to drop back into the low 80s for the weekend, with temps gradually warming back into the mid 80s by the middle of next week. Near zonal to a broad northwesterly flow pattern to set up toward next week and will see a return to intermittent precip chances by early to mid week. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1142 PM CDT Wed Aug 10 2016 Potential higher impact event during this period due to heavy rainfall potential/rainfall rates and low visibility. MCS over South Dakota will move through the area through 14z with possible redevelopment between 16-19z over the south. Cigs/vsbys will be variable VFR/MVFR through 19z. As main boundary approaches increasing training TSRA will move over KFOD/KMCW/KALO between 11/22-12/07z and across the south sites KDSM/KOTM between 12/02-12/12. Some timing differences between HIRES models remain but slow movement and efficient rainfall may result in water runoff problems on runways during evening overnight operations KDSM/KALO. Potential for IFR conditions during heavier storms/rainfall as well. Will let next two packages further refine that potential. /rev && .HYDROLOGY... Issued at 340 AM CDT Thu Aug 11 2016 Some spotty areas have seen some heavier rainfall over the past 24 hours and other areas can handle some rain with higher guidance values for flash flooding. However the scenario setting up for today and especially tonight could produce very high rain rates on the order of 2 to 3 inches per hour in addition to slow moving storms and potential training of storms. This may lead to the potential for flash flooding. Fast rises on small streams and creeks will also be possible. Minor rises on main stem rivers can be expected, however the potential for flooding on the main stem rivers is lower. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for Adair-Adams-Appanoose-Audubon-Cass-Clarke-Dallas-Decatur- Guthrie-Jasper-Lucas-Madison-Marion-Monroe-Polk-Ringgold-Taylor- Union-Warren-Wayne. Flash Flood Watch from this evening through Friday morning for Adair-Adams-Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Crawford- Dallas-Davis-Decatur-Greene-Guthrie-Jasper-Lucas-Madison-Mahaska- Marion-Marshall-Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor- Union-Wapello-Warren-Wayne. Flash Flood Watch from 7 AM CDT this morning through Friday morning for Black Hawk-Bremer-Butler-Calhoun-Cerro Gordo-Emmet- Franklin-Grundy-Hamilton-Hancock-Hardin-Humboldt-Kossuth-Palo Alto-Pocahontas-Sac-Webster-Winnebago-Worth-Wright. && SHORT TERM...Curtis LONG TERM...Beerends AVIATION...REV HYDROLOGY...Beerends
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT WED AUG 10 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-112115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 404 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING. LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE WITH THESE STORMS. ADDITIONAL STORMS ARE EXPECTED TO ARRIVE AFTER MIDNIGHT TONIGHT OVER PORTIONS OF CENTRAL AND NORTHERN IOWA. LOCALIZED HEAVY RAINFALL AND DAMAGING WIND GUST WILL AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE THURSDAY AHEAD OF IMPENDING COLD FRONT. WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE BEGINNINGOVER NORTHERN IOWA THURSDAY AND THE REMAINDER OF THE AREA THURSDAY NIGHT AND FRIDAY. VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS IN EXCESS OF 5 INCHES IS POSSIBLE. THIS MAY RESULT IN FLASH FLOODING AND SIGNIFICANT RISES ON STREAMS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED AND HELPFUL.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
429 AM CDT THU AUG 11 2016
IAZ005>007-015>017-023>025-033>035-111030-
WORTH IA-WEBSTER IA-WRIGHT IA-CERRO GORDO IA-WINNEBAGO IA-
PALO ALTO IA-HUMBOLDT IA-SAC IA-CALHOUN IA-POCAHONTAS IA-KOSSUTH IA-
HANCOCK IA-
429 AM CDT THU AUG 11 2016
...LINE OF STORMS PRODUCING GUSTY WINDS AND HEAVY RAINFALL...
AT 428 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHWEST OF ELMORE TO NEAR ALBERT CITY
TO NEAR KINGSLEY. MOVEMENT WAS EAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...FORT DODGE...ALGONA...FOREST CITY...EMMETSBURG...
GARNER...CLARION...SAC CITY...POCAHONTAS...ROCKWELL CITY...DAKOTA
CITY...HUMBOLDT...EAGLE GROVE...BELMOND...BRITT...MANSON...NORA
SPRINGS...MANLY...LAURENS AND LAKE VIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4333 9302 4315 9302 4291 9339 4291 9350
4283 9350 4258 9387 4227 9498 4234 9532
4247 9532 4248 9539 4256 9539 4256 9492
4297 9491 4326 9449 4325 9445 4329 9444
4346 9418
TIME...MOT...LOC 0928Z 282DEG 46KT 4340 9415 4279 9506 4252 9598
CURTISThe Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
40 heavy rain, 26 thunderstorm wind, 2 hail. Local standard time, as filed.
Trained spotter measured heavy rainfall of 2.6 inches today.
WHO Radio reported heavy rainfall of 2.65 inches so far today.
Coop observer recorded heavy rainfall of 1.38 inches over the last 24 hours.
Coop observer reported heavy rainfall of 1.90 inches over the last 24 hours.
Coop observer reported heavy rainfall of 1.46 inches over the last 24 hours.
Public reported heavy rainfall of 3.70 inches over the last 24 hours roughly 4 miles south of Victor on the Iowa/Poweshiek county line.
Coop observer recorded heavy rainfall of 1.59 inches over the last 24 hours.
Coop observer reported heavy rainfall of 1.62 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.72 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 1.19 inches over the last 24 hours.
Trained spotter reported a 24 hour heavy rainfall total of 5.03 inches, with 4.13 coming since Thursday Evening.
Emergency manager reported multiple trees and tree limbs down in Stuart and Menlo. Largest tree was 12 inches in diameter. Time estimated from radar.
Public reported storm total heavy rainfall of 5.10 inches.
Public reported storm total heavy rainfall of 3.00 inches.
Trained spotter reported storm total heavy rainfall of 4.10 inches.
Public reported storm total heavy rainfall of 3.61 inches.
Public reported storm total heavy rainfall of 5.00 inches.
Public reported heavy rainfall of 5.50 inches since Thursday night.
Public reported heavy rainfall of 4.00 inches a couple miles southeast of Ames Airport.
Public reported storm total heavy rainfall of 2.709 inches after 5 pm last night.
Public reported storm total heavy rainfall of 2.90 inches.
Public reported storm total heavy rainfall of 6.00 inches.
Trained spotter reported heavy rainfall of 4.90 inches storm total.
Public reported storm total heavy rainfall of 5.00 inches.
Trained spotter reported storm total heavy rainfall of 3.01 inches, via social media.
Trained spotter reported nickel sized hail.
Public reported storm total heavy rainfall of 4.00 inches.
Public reported storm total heavy rainfall of 2.30 inches.
Public reported storm total heavy rainfall of 2.00 inches.
Public reported storm total heavy rainfall of 3.40 inches.
Audubon airport mesonet station reported wind gust of 50 kts.
Audubon airport mesonet station recorded a 60 kt wind gust.
KCCI relayed a large tree trunk snapped via a viewer.
Public reported storm total heavy rainfall of 2.75 inches.
Emergency manager reported power lines down in town along with 4 to 6 inch tree limbs. Time estimated from radar.
Atlantic AWOS recorded a 59 mph wind gust.
Law enforcement reported trees down, power lines down, and transformers blown in town.
Law enforcement reported heavy rainfall of 2.00 inches, via social media.
Emergency manager reported flag pole blown over. Time estimated from radar.
Public reported storm total heavy rainfall of 2.40 inches.
Public reported storm total heavy rainfall of 3.70 inches.
Measured at a home weather station.
Emergency manager reported numerous trees and power lines down throughout Dallas County. Cities affected include Adel, Dallas Center, Redfield, and Dexter. Tree limb also reported on the EM's roof. Time estimated from when storm hit Adel.
NWS Employee reported numerous 3-4 inch branches down. Time estimated by radar.
Trained spotter reported heavy rainfall of 1.40 inches since 9pm Thursday night. Reported via social media.
Trained spotter reported wind gust of 65 mph along with a few tree branches down.
NWS employee reported large tree limbs and branches down roughly 6 to 8 inches in diameter. Some trees had tops taken off as well. Time estimated by radar.
Trained spotter reported 60 mph wind gusts along with a few tree branches down.
NWS employee reported a couple large tree branches down, roughly 5 to 7 inches in diameter and 10 to 15 feet in length along East 1st St near intersection of Little Beaver Drive. Several small tree limbs down in town as well. Time estimated by radar.
Public reported wind gust of 62 mph.
NWS Employee reported 60 mph wind gusts.
Trained spotter reported 5 to 6 inch diameter tree branch down in Cumming. Reported via social media, time and location estimated from radar.
Public reported large tree blown onto roof of two-story residence. Time and location estimated from radar.
Trained spotter reported 7 inch diameter tree snapped at the base. Some 5 inch diameter trees partially uprooted or leaning. Up to 90 percent of fruit crop stripped off trees.
NWS Employee reported several large tree branches down along NW Newgate Dr. in Johnston. Trampoline heavily damaged as well. Time estimated by radar.
Public reported trees down, a roof torn off to the sheeting, fence busted, and garbage cans flying.
Creston Airport AWOS recorded wind gust of 61 mph.
Mid American Energy reported powerlines down in Urbandale, via social media. Time estimated from radar.
Public reported heavy rainfall of 2.10 inches storm total.
Trained spotter measured a 63 mph wind gust on home weather station.
Public reported 18 to 24 inch diameter tree downed through wooden fence. Time and location estimated. Delayed report.
Public reported storm total heavy rainfall of 1.25 inches.
Public reported storm total heavy rainfall of 2.17 inches.
Public reported storm total heavy rainfall of 2.30 inches.
Emergency manager reported heavy rainfall of 5.30 inches since about 9:50 pm Thursday night.
Public reported storm total heavy rainfall of 2.37 inches.
Trained spotter reported heavy rainfall of 2.10 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655268, 655270, 655323, 655362, 655363, 655364, 655365, 655366, 655368, 655376, 655386, 655267, 655394, 655356, 655360, 655371, 655372, 655388, 655367, 655370, 655373, 655389, 655391, 655359, 655369, 655269, 655358, 655374, 655377, 655384, 655511, 655271, 655272, 655273, 655375, 655275, 655276, 655277, 655353, 655278, and more.